Alert archive / Texas / Flash Flood Warnings in 1999
Flash Flood Warning 8, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Apr 30, 1999, 12:24 PM CDT for Reeves County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 30, 1999, 12:24 PM CDT (17:24 UTC)
- Expired
- Apr 30, 1999, 3:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Reeves County, TX
The radar
The Midland/Odessa radar (KMAF), 158 km from the middle of the area, began a volume at 17:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 5.4 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -289 J/kg
- Mixed-layer LCL
- 1062 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 216 m²/s²
- 0-3 km storm-relative helicity
- 296 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 301726 FFWMAF TXC389-302000- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND TX 1224 PM CDT FRI APR 30 1999 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHERN REEVES COUNTY IN WESTERN TEXAS * UNTIL 300 PM CDT * AT NOON CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT CLUSTERS OF THUNDERSTORMS WITH VERY HEAVY RAIN WERE LOCATED OVER NORTHERN REEVES COUNTY... MOVING SLOWLY NORTH. * EXCESSIVE RAINFALL AT THE RATE OF 2 INCHES PER HOUR WILL PRODUCE FLOODING ACROSS SALT CREEK NORTH OF ORLA NEAR HIGHWAY 285 THROUGH 300 PM CDT. DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD! A FLASH FLOOD WATCH2 IS ALSO IN EFFECT UNTIL 5 PM CDT. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT UNTIL 6 PM CDT. RRF/GNM
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 30, 11:39 AM CDT, 45 minutes earlier.
Area forecast discussion, Apr 30, 11:39 AM CDT, 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 1139 AM CDT FRI APR 30 1999 ACTIVE MORNING IN THE MAF CWA FOR CONVECTION AND UNFORTUNATELY I DO NOT HAVE TOO MUCH TIME TO ELABORATE ON THE SITUATION. RATHER SIGNIFICANT MOISTURE INCREASE ACROSS THE AREA DURING THE PAST 24 HOURS HAS RESULTED IN A MOIST AND UNSTABLE AIRMASS. THETA-E RIDGE AXIS ORIENTED NEARLY NW-SE ACROSS THE CENTER OF THE MAF CWA...AND UPPER LOW TO THE W SHOULD KICK A FAIRLY VIGOROUS SHORTWAVE ACROSS THE AREA THIS AFTERNOON AND TONIGHT. STALLED FRONTAL BOUNDARY PRESENTLY LAYING ACROSS THE NRN PORTION OF THE MAF CWA WILL BE A FOCAL POINT TODAY FOR POTENTIALLY HEAVY RAIN. MOST SIGNIFICANT AREA OF CONCERN FOR THE EARLY AFTERNOON HOURS WILL BE SE NM...WHERE TRAINING CELLS AND HEAVY RAINFALL MAY LEAD TO FLASH FLOODING IN THE SHORT TERM. LATER THIS AFTERNOON MAY SEE SOME MORE SIGNIFICANT CONVECTION TO THE WEST. WIND SHEAR PROFILES VERY IMPRESSIVE...BUT WIDESPREAD CONVECTION MAY INHIBIT THE THREAT OF SUPERCELL DEVELOPMENT. STILL...WITH THE UNSTABLE AIRMASS AND IMPRESSIVE HODOGRAPH...I CANNOT RULE OUT A SUPERCELL OR TWO BY LATE AFTERNOON OR TONIGHT. HAVE UPDATED WORKZONES TO TWEAK SOME TEMPS AND POPS...AND TO INCLUDE A SOON TO BE RELEASED FFA. DJK
In the hours before
Special weather statement, Apr 30, 10:59 AM CDT, 1 hour 25 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-010000- THUNDERSTORM OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MIDLAND TX 1058 AM CDT (958 AM MDT) FRI APR 30 1999 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN WEST TEXAS: ANDREWS CULBERSON GLASSCOCK MARTIN REAGAN UPTON BORDEN DAWSON HOWARD MIDLAND REEVES WARD BREWSTER ECTOR JEFF DAVIS PECOS SCURRY WINKLER CRANE GAINES LOVING PRESIDIO TERRELL AND IN SOUTHEAST NEW MEXICO: EDDY LEA ...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA TODAY AND TONIGHT... SYNOPSIS: AN UPPER LEVEL STORM SYSTEM SPINNING OVER THE SOUTHWESTERN U.S. WILL EJECT ANOTHER PIECE OF ENERGY ACROSS THE OUTLOOK AREA TODAY. MEANWHILE...A STATIONARY FRONT WAS LOCATED NEAR A ROSWELL... MIDLAND...TO WACO LINE THIS MORNING AND IS EXPECTED TO MOVE LITTLE THROUGHOUT THE DAY. IN ADDITION...A DRYLINE EXTENDED SOUTHWARD FROM THE FRONT ALONG THE MOUNTAINS OF WEST TEXAS AND SOUTHEAST NEW MEXICO. THESE FEATURES WILL BECOME THE FOCUS FOR SEVERE WEATHER TODAY. BREAKS IN THE CLOUDS WILL LET SUNSHINE TO WARM THE SURFACE OF THE EARTH AND FURTHER DESTABILIZE THE ATMOSPHERE. A JET STREAK PUNCHING NORTHEASTWARD THROUGH NEW MEXICO...ALONG WITH THE APPROACHING UPPER LEVEL ENERGY...WILL AID LIFT IN THE VICINITY OF THE DRYLINE. THE MOST SUSCEPTIBLE AREA FOR SEVERE THUNDERSTORMS THIS AFTERNOON WILL BE OVER SOUTHEAST NEW MEXICO AND THE TRANS PECOS WHERE THE DRYLINE AND STATIONARY FRONT ARE IN CLOSE PROXIMITY. STORMS WILL MOVE TO THE NORTH-NORTHEAST INTO PERMIAN BASIN LATER TODAY. AS WINDS IN THE MID LEVELS OF THE ATMOSPHERE WILL REMAIN WEAK... LARGE HAIL...STRONG WINDS...AND FLASH FLOODING WILL CONTINUE TO BE THE MAIN SEVERE WEATHER THREATS. HOWEVER...WITH SOME TURNING OF THE WINDS...SUPERCELL DEVELOPMENT CAPABLE OF PRODUCING WEAK TORNADOES WILL BE POSSIBLE...ESPECIALLY DURING AND AFTER MAXIMUM DAYTIME HEATING. SPOTTER ACTIVATION WILL LIKELY BE REQUIRED. FOR THE WEST CENTRAL TEXAS OUTLOOK SEE PRODUCT LBBSPSSJT.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 7:35 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 40 min |
| Apr 29, 7:52 PM CDT | Tornado Warning | MAF | Culberson, Reeves | 38 min |
| Apr 29, 8:30 PM CDT | Tornado Warning | MAF | Loving, Reeves | 45 min |
| Apr 29, 8:43 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 62 min |
| Apr 29, 9:15 PM CDT | Tornado Warning | MAF | Reeves | 45 min |
| Apr 29, 9:42 PM CDT | Tornado Warning | MAF | Culberson | 48 min |
| Apr 29, 9:44 PM CDT | Flash Flood Warning | MAF | Loving, Reeves, Ward | 3 hr |
| Apr 29, 11:19 PM CDT | Severe Thunderstorm Warning | MAF | Loving, Reeves | 26 min |
| Apr 30, 11:35 AM CDT | Tornado Warning | MAF | Loving | 25 min |
| Apr 30, 12:14 PM CDT | Severe Thunderstorm Warning | MAF | Loving, Reeves | 46 min |
| Apr 30, 1:02 PM CDT | Severe Thunderstorm Warning | MAF | Loving | 18 min |
| Apr 30, 1:13 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 62 min |
| Apr 30, 1:18 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 42 min |
| Apr 30, 2:08 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 37 min |
| Apr 30, 2:49 PM CDT | Severe Thunderstorm Warning | MAF | Loving | 26 min |
| Apr 30, 2:58 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 47 min |
| Apr 30, 3:29 PM CDT | Tornado Warning | MAF | Andrews, Gaines | 31 min |
| Apr 30, 4:11 PM CDT | Flash Flood Warning | MAF | Loving | 3 hr |
| Apr 30, 4:32 PM CDT | Tornado Warning | MAF | Gaines | 43 min |
| Apr 30, 4:55 PM CDT | Severe Thunderstorm Warning | MAF | Loving | 45 min |
| Apr 30, 5:12 PM CDT | Tornado Warning | MAF | Gaines | 33 min |
| Apr 30, 5:47 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 58 min |
| Apr 30, 6:21 PM CDT | Severe Thunderstorm Warning | MAF | Loving | 44 min |
| Apr 30, 6:40 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 50 min |
Nearby
Flash Flood Warnings in Texas, 1999Every flash flood warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.